Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS Las Vegas, NV

August 8, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 7:32 PM PDT for San Bernardino County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 7:32 PM PDT (02:32 UTC)
Expired
Aug 8, 2008, 9:30 PM PDT
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 090232
FFWVEF
CAC071-090430-
/O.NEW.KVEF.FF.W.0059.080809T0232Z-080809T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
732 PM PDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 930 PM PDT.

* AT 724 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE MOJAVE NATIONAL 
  PRESERVE. THESE THUNDERSTORMS WERE MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...NIPTON.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3547 11538 3549 11524 3526 11496 3506 11505
      3503 11540

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 090326
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
826 PM PDT FRI AUG 8 2008

CAC071-090430-
/O.CON.KVEF.FF.W.0059.000000T0000Z-080809T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
826 PM PDT FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 815 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS OVER THE MOJAVE NATIONAL PRESERVE WERE WEAKENING. 
HOWEVER...AROUND AN INCH OF RAIN HAD ALREADY FALLEN OVER A LARGE 
PART OF THE PRESERVE...AND SIGNIFICANT FLOWS IN NORMALLY DRY WASHES 
WILL CONTINUE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE 
TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY 
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. IF FLASH 
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE 
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER 
BEGINS RISING.

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE 
ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES 
AWAY.

LAT...LON 3547 11538 3549 11524 3526 11496 3506 11505
      3503 11540

$$

MORGAN
000
WGUS75 KVEF 090421
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
921 PM PDT FRI AUG 8 2008

CAC071-090430-
/O.EXP.KVEF.FF.W.0059.000000T0000Z-080809T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
921 PM PDT FRI AUG 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM PDT FOR EAST 
CENTRAL SAN BERNARDINO COUNTY...

AT 920 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED OVER THE MOJAVE 
NATIONAL PRESERVE. THEREFORE...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 930 PM.

ANYONE IN THE PRESERVE SHOULD STAY AWAY FROM WATER WHICH MAY STILL 
BE FLOWING IN NORMALLY DRY WASHES.

LAT...LON 3547 11538 3549 11524 3526 11496 3506 11505
      3503 11540

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:21 PM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 3:21 PM PDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 8 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN
ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS
FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY
NORTHWEST ARIZONA.
&&

.SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY
GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND
UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM
NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS
VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF
THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING
MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES
COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT
BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE
TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST
LATER IN THE WEEKEND.

.LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY
FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED
TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES.
LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE
OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND
ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS
A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK
TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS
SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE
COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION
OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE
SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON.
OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING
THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER
SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE
SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON.
ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS
AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH
SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY
AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY...
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND
SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE
EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON
SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND
GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH
PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS
AREA WIDE SATURDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM PDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT FRI AUG 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO
SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 2:16 PM PDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 NNE PEACH SPRINGS     35.54N 113.42W
08/08/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            DIAMOND CREEK ROAD LOCATED NORTH OF PEACH SPRINGS IS
            CLOSED DUE TO HIGH WATER.

&&

LINDAMAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:56 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 8, 7:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino25 min
Aug 8, 7:24 PM PDTFlash Flood WarningVEFSan Bernardino111 min
Aug 8, 7:33 PM PDTAreal Flood AdvisoryVEFSan Bernardino79 min
Aug 8, 8:51 PM PDTFlash Flood WarningVEFSan Bernardino114 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.